Patient Comments: Cortisone Injection - Side Effects

What side effects (if any) did you experience with your cortisone injection?

Comment from: Ginger, 55-64 Female (Patient) Published: July 26

I had cortisone injections in both knees this morning at 8:30 EST 7/23/2016, and developed a severe headache which I still have at 12:20 AM 7/24/2016. I have taken ibuprofen, Tylenol, Advil, and nothing is working.

Was this comment helpful?Yes
Comment from: Jenny j, 55-64 Female (Patient) Published: July 19

I have had a total of 5 sterilized cortisone injections either in my hands or my spine. The last three have given me symptoms; red flush to cheeks and nose, extreme fatigue, stomach pains (pressure in upper abdomen and general bloating), pain at site of procedure. The most recent was in L4 L5 lumbar region, and it was a lengthy procedure, very painful. Following three weeks have been bad enough for me to decide I am no longer going down the route of steroid treatment. I hope this helps other patients.

Was this comment helpful?Yes
Comment from: CMP, 55-64 Female (Patient) Published: July 18

Two days ago I received a corticosteroid fluoroscopic injection in my left hip. Yesterday morning, I woke up to feeling flu-like symptoms: hotness, nausea, tiredness, lack of appetite. This morning, I woke to a splitting headache which did not subside all day, even with ibuprofen (the only pain reliever that helps me). Now, I can't sleep. On the plus side, my hip pain is just about gone. The injection itself was not painful, but the Novacaine shots (4 of them) were. The injection site is still sore, but my joint pain is much better. Hope it lasts.

Was this comment helpful?Yes
Comment from: Robin, 45-54 Female (Patient) Published: July 12

I am experiencing labored breathing after my cortisone shot. Also, I want to eat everything in the house.

Was this comment helpful?Yes
Comment from: trusty1, 65-74 Male (Patient) Published: July 12

I got 2 cortisone shots, and the next day I not only experienced flushing but also got a bad case of the hiccups. I understand the flushing for which I used Benadryl, which is fairly normal, but the hiccups recurred several times during the day after treatment. They were pretty severe. I used packs of sugar to relieve them. The hiccups actually started during the night after the injections.

Was this comment helpful?Yes
Comment from: Liz, 55-64 Female (Patient) Published: July 11

I have had multiple cortisone shots for trigger fingers, in both hands. I experienced numerous hot flashes, night sweats, indigestion, and insomnia within the first 24 hours. I did not suffer any of these side effects when I received injections previously. Hopefully these are side effects that will go away over the next few days. I am unsure if I will take this route again with injections or if I will just opt for surgery when they begin locking again.

Was this comment helpful?Yes
Comment from: linda, 55-64 Female (Patient) Published: July 01

I had a cortisone injection yesterday for a neuroma in my foot. I did not sleep well last night, my cheeks are bright red and warm and I have a headache. My foot is still sore so I don't think it has kicked in yet.

Was this comment helpful?Yes
Comment from: jean, 65-74 Female (Patient) Published: June 28

I have many environmental and medical allergies, so I'm reluctant to try anything new. But about 6 months ago I began to have excruciating pain in my neck and left arm, like an almost constant electrical shock going all the way down to my fingertips; probably a pinched nerve, according to tests. I had tried an epidural steroid shot many years ago for my long-standing back pain, with little relief, but this pain was level 10, so I got an almost painless cortisone shot in my cervical spine. It was quite miraculous, stopping the shock-like pain the very day of the injection, and my only side effect was a short-lived headache and minor raising of my glucose levels (which subside about a week after each shot). I got a 2nd shot for the residual pain in my arm, again, great results. Decided to try it for my lower back, since that pain has gotten worse over the years, and not much pain relief, but I think the shot is responsible for the lessening of my many recurring leg and foot cramps, which are probably/apparently caused by my back issues. So, I hope to be able to get more shots as needed; when the pain gets to be unbearable, these injections can be a lifesaver!

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Experience Question: Please describe your experience with a cortisone injection.
Cortisone Injection - Knee and Hip Question: Share your experience with cortisone injections in your hip or knee.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors